zbMATH — the first resource for mathematics

On the Severi problem. (English) Zbl 0596.14017
Let \({\mathbb{P}}^ N\) be the projective space of plane curves of degree d and let \(V^{d,g}\) be the closure in \({\mathbb{P}}^ N\) of the locus of reduced, irreducible curves of genus g. F. Severi [”Vorlesungen über algebraische Geometrie” (1921), pp. 307-353] gave a proof that \(V^{d,g}\) is an irreducible variety. Apparently, Severi’s proof was incorrect [W. Fulton, Algebraic Geometry - open problems, Proc. Conf., Ravello/Italy 1982, Lecture Notes Math. 997, 146-155 (1983; Zbl 0514.14012)]. Here, a proof is given along the lines suggested by Severi. It is sufficient to show that every component of \(V^{d,g}\) contains a component of \(V^{d,g-1}\). The proof requires much complicated detail, but it is done by essentially classical techniques such as degeneration of varieties. It is a most impressive result.
Reviewer: J.W.P.Hirschfeld

14H10 Families, moduli of curves (algebraic)
14N05 Projective techniques in algebraic geometry
14D15 Formal methods and deformations in algebraic geometry
Full Text: DOI EuDML
[1] Arakelov, S.Ju.: Families of algebraic curves. Izv. Akad. Nauk35 (1971) · Zbl 0248.14004
[2] Arbarello, E., Cornalba, M.: Footnotes to a paper of Beniamino Segre. Math. Ann.256, 341-362 (1981) · Zbl 0461.14006 · doi:10.1007/BF01679702
[3] Arbarello, E., Cornalba, M.: A few remarks. Ann. Sci. Ec. Norm. Super (4)16, 467-488 (1983) · Zbl 0553.14009
[4] Arbarello, E., Cornalba, M., Griffiths, P., Harris, J.: Geometry of algebraic curves. Berlin-Heidelberg-New York-Tokyo: Springer 1984 · Zbl 0559.14017
[5] Eisenbud, D., Harris, J.: Limit linear series: Basic theory (to appear) · Zbl 0598.14003
[6] Fulton, W.: On nodal curves. In: Algebraic geometry: Open problems. Lect. Notes997. Berlin-Heidelberg-New York: Springer
[7] Harris, J.: The genus of space curves. Math. Ann.249, 191-204 (1980) · Zbl 0449.14006 · doi:10.1007/BF01363895
[8] Harris, J.: Families of smooth curves. Duke Math. J.51, 409-419 (1984) · Zbl 0548.14009 · doi:10.1215/S0012-7094-84-05120-2
[9] Severi, F.: Vorlesungen über Algebraische Geometrie, Anhang F. Leipzig: Teubner 1921
[10] Zariski, O.: Algebraic system of plane curves. Am. J. Math.104, 209-226 (1982) · Zbl 0516.14023 · doi:10.2307/2374074
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.